Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 194, NWS Pittsburgh, PA

August 9, 2003Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 2:12 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 2:12 PM EDT (18:12 UTC)
Expired
Aug 9, 2003, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 091814
FFWPBZ
MDC023-092115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 515 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAIN WEST OF FRIENDSVILLE...ALONG BUFFALO RUN. MORE     
  THAN ONE AND THREE QUARTERS INCHES OF RAIN HAVE FALLEN AND MORE    
  HEAVY RAIN CAN BE EXPECTED...ESPECIALLY OVER PARTS OF I68 AND      
  STATE HWY 42.

* OTHER LOCATIONS IN THE WARNING INCLUDE...FRIENDSVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:00 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 10:00 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EDT SAT AUG 9 2003

SEMI-PERMANENT GREAT LAKES TROUGH WILL PROVIDE US WITH YET ANOTHER
DAY OF SLOW-MOVING SHOWERS AND THUNDERSTORMS.  FOG IS DISSIPATING
WITH ONLY A FEW RIVER AND MOUNTAIN VALLEYS BELOW ONE MILE.

WE WILL BE LOCKED IN TO THIS PATTERN UNTIL TUESDAY WHEN THE WESTERN
RIDGE SLIDES EASTWARD.  BY THE END OF THE WEEK...597 HEIGHTS TAKE UP
RESIDENCE OVER OHIO WHICH SHOULD GIVE US OUR ONLY REAL TASTE OF
SUMMER SO FAR.

PIT   78  65  79  65 /  60  50  40  30
HLG   79  65  79  65 /  60  50  40  30
MGW   79  65  79  65 /  60  50  40  30
ZZV   80  65  79  65 /  40  30  30  30
PHD   77  65  79  65 /  40  30  30  30
FKL   77  62  75  63 /  60  60  40  30
DUJ   76  62  75  63 /  60  60  40  30
LBE   79  65  79  65 /  60  50  40  30
BTP   77  62  75  63 /  60  60  40  30
IDI   79  62  75  63 /  60  60  40  30
ODM   76  64  73  58 /  60  60  40  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 9 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 9:24 AM EDT, 4 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT SAT AUG 9 2003

...PATCHY DENSE FOG ACROSS THE AREA MAY MAKE TRAVEL DIFFICULT THIS
MORNING...

PATCHY DENSE FOG REMAINS ACROSS THE AREA THIS MORNING.  WHILE MOST
AREAS HAVE VISIBILITIES GREATER THAN ONE MILE...SOME RIVER AND
MOUNTAIN VALLEY LOCATIONS CONTINUE TO REPORT FOG THAT IS LIMITING
VISIBILITY TO 1/4 TO 1/2 MILE.  VISIBILITIES ARE EXPECTED TO
IMPROVE BY LATE MORNING AS THE FOG DISSIPATES.

BE ALERT IF YOU ARE DRIVING THIS MORNING AS VISIBILITIES MAY LOWER
RAPIDLY OVER A SHORT DISTANCE.  MAINTAIN A SAFE DISTANCE BETWEEN
OTHER VEHICLES AND USE YOUR LOW BEAMS.

TYBURSKI
Local storm report, Aug 9, 12:58 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    STONEBORO                 PA   FLASH FLOODS
08/09/03   MERCER                         FLOODING ON STONEBORO-LATERAL RD.911
Special weather statement, Aug 9, 1:11 PM EDT, 1 hour 1 minute before
MDZ001-WVZ023-041-091800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 1:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH TUCKER AND PRESTON
COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN MARYLAND.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN
1:15 PM AND 2:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PARSONS...
KINGWOOD AND OAKLAND.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.